Thunderstorm Wind, Lamb
- When
- May 24, 4:25 AM CST
- Where
- Lamb County, 1.15 mi E of Amherst
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.020, -102.400
Measured by a Texas Tech University West Texas Mesonet station.
A line of thunderstorms exited New Mexico during the pre-dawn hours and developed into a bow echo across Lamb County before dissipating in eastern Hale County. Shortly before midnight, a severe thunderstorm with large hail exited Lea County New Mexico and produced ping-pong ball size hail in Denver City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A line of thunderstorms exited New Mexico during the pre-dawn hours and developed into a bow echo across Lamb County before dissipating in eastern Hale County. Shortly before midnight, a severe thunderstorm with large hail exited Lea County New Mexico and produced ping-pong ball size hail in Denver City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 4:05 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 505 AM CDT SAT MAY 24 2014 .SHORT TERM... MATURE MCS IS ON TRACK TO IMPACT OUR WESTERN AND NWRN ZONES BEFORE DAYBREAK WITH SOME HEAVY RAINFALL. STOUT SOUTHEAST LLJ OF 50 KNOTS AS SAMPLED BY MIDLAND/S VWP SHOULD MAINTAIN THIS COMPLEX THROUGH 12Z OR SO BEFORE DIMINISHING THEREAFTER. ALTHOUGH CLOUD TOPS HAVE COOLED TO AN IMPRESSIVE -77C AS OF 08Z...THE SEVERE THREAT SHOULD BE CONFINED TO ERN NM IN THE NEAR TERM AS CLOUD TOPS UNDERGO GRADUAL WARMING. THE 03Z SREF IS OUTPERFORMING THE REMAINING OPERATIONAL MODELS WITH THIS MCS THUS FAR...SO CONFIDENCE IS ABOVE AVERAGE THAT THIS COMPLEX WILL BEGIN A GRADUAL DECAY ACROSS THE SOUTH PLAINS SHORTLY AFTER 12Z. BRUNT OF THE HEAVY RAIN POTENTIAL WITH THIS MCS WILL FORTUNATELY FALL OVER AREAS THAT MISSED OUT OF YESTERDAY/S RAINS...SO THE FLOODING THREAT SHOULD BE KEPT IN CHECK. THIS STORY COULD EASILY CHANGE LATER TODAY AND ESPECIALLY OVERNIGHT AS AN UPPER JET CORE ROTATES ACROSS EASTERN NM AND SERVES TO BOLSTER DEEP LAYER ASCENT VIA ENHANCED UL DIVERGENCE. EVEN WITH SOME STUBBORN LOW CLOUDS BEING MAINTAINED ON MOIST EASTERLY UPSLOPE WINDS...A SECOND ROUND OF CONVECTION LATER THIS AFTERNOON AND EVENING REMAINS A GOOD BET PRIMARILY ACROSS OUR WESTERN COUNTIES. STORMS SHOULD HAVE LITTLE PROBLEM INITIATING IN THE FAVORED UPSLOPE FLOW ACROSS ERN NM...ESPECIALLY AS THE UPPER FLOW TRENDS INCREASINGLY CYCLONIC AHEAD OF THE UPPER LOW STILL IN ARIZONA. FORECAST SOUNDINGS THROUGHOUT THE SOUTH PLAINS SHOW VERY LOW LCL HEIGHTS FOR OUR AREA WITH FAVORABLE 0-6KM BULK SHEAR OF 40+ KNOTS. AVERAGE MLCAPE AROUND 1200 J/KG IN THIS SETUP SHOULD EASILY BREED SOME SUPERCELLS WITH LARGE HAIL AND EVEN WET DOWNBURSTS GIVEN DEEP CLOUD DEPTHS. DESPITE WEAK LL SHEAR...THE TORNADO THREAT IS CERTAINLY NON-ZERO AND SHOULD BE MAXIMIZED NEAR ANY RESIDUAL OUTFLOW BDRY(S) FROM THIS MORNING/S MCS. KEPT LIKELY POPS INTACT TONIGHT EVEN THOUGH THERE MAY VERY WELL BE A LULL LATER THIS EVENING BEFORE THE LLJ HELPS FOCUS ANOTHER MCS ACROSS FAR EASTERN NM INTO OUR CWA. && .LONG TERM... MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE TIMING OF THE CLOSED LOW BUT DIFFER ON THE TRACK SOMEWHAT. THE GENERAL CONSENSUS IS FOR THE CORE OF THE LOW TO TRACK ACROSS THE TEXAS PANHANDLE MONDAY NIGHT INTO TUESDAY MORNING. FORECAST FOR SUNDAY STILL DEPENDS ON HOW THINGS UNFOLD FOR TODAY. MODELS GENERATE ANOTHER ROUND OF PRECIPITATION ON SUNDAY AFTER THE ACTIVITY TONIGHT PUSHES EAST ACROSS THE AREA. A STRONG SHORTWAVE WILL ROTATE AROUND THE LOW EARLY SUNDAY AND MOVE ACROSS THE FORECAST AREA BY SUNDAY AFTERNOON. THIS WILL LIKELY BE ENOUGH TO SUPPORT A BATCH OF CONVECTION STARTING ACROSS EASTERN NEW MEXICO THEN PUSHING ACROSS THE AREA IN THE EVENING AND OVERNIGHT HOURS. MEMORIAL DAY WILL BE A BIT MORE COMPLICATED AS THE LOW MOVES OVER THE AREA. BROAD SYNOPTIC LIFT ASSOCIATED WITH THE LOW ALONG WITH AMPLE MID-LEVEL MOISTURE MAY KEEP THE AREA SOCKED IN WITH CLOUDS...LIMITING INSTABILITY SOMEWHAT. ON THE FLIP SIDE... TEMPERATURES COOL ALOFT JUST A BIT INCREASING LAPSE RATES SOME WHICH COULD OFFSET THE LACK OF HEATING. IT REMAINS TOO EARLY TO PIN DOWN PRECIPITATION CHANCES SO BROAD BRUSH 40 TO 50 POPS WILL HAVE TO SUFFICE FOR NOW. PWAT VALUES REMAIN AROUND 1 INCH SO THERE COULD BE SOME AREAS THAT RECEIVE LOCALLY HEAVY RAINFALL AS WELL. NORTHWEST FLOW SHOULD DEVELOP ACROSS THE AREA DURING THE DAY TUESDAY AS THE CENTER OF THE LOW SLIDES OFF TO THE EAST OF THE AREA. THERE COULD STILL BE AN ISOLATED SHOWER OR STORM TUESDAY AFTERNOON ACROSS THE ROLLING PLAINS. FINALLY BY WEDNESDAY AND THURSDAY...LOW WILL HAVE SLID FAR ENOUGH EAST THAT WE WARM UP A BIT. 00Z MODELS HAVE BACKED OFF ON THE STRENGTH OF THE RIDGE FOR THE END OF THE WEEK SO THE FORECAST IS A BIT MORE UNCERTAIN THAN IT WAS YESTERDAY. WILL HAVE TO SEE HOW THE MODELS HANDLE THE FLOW TRANSITION FROM THE DEPARTING CLOSED LOW TO THE NEW TROF THAT DEVELOPS ALONG THE PACIFIC COAST. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 73 57 78 59 77 / 70 70 40 40 40 TULIA 74 60 77 60 78 / 70 70 40 50 40 PLAINVIEW 74 61 77 61 79 / 70 70 40 50 40 LEVELLAND 74 61 79 60 80 / 70 70 40 40 40 LUBBOCK 76 63 79 64 81 / 70 70 40 50 40 DENVER CITY 77 60 82 59 80 / 70 70 40 40 40 BROWNFIELD 75 60 79 59 80 / 70 70 40 40 40 CHILDRESS 80 64 80 65 82 / 50 70 50 60 50 SPUR 78 63 78 63 79 / 50 70 50 50 50 ASPERMONT 82 65 82 66 82 / 50 70 50 60 50 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 93/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1134 AM CDT FRI MAY 23 2014 TXZ021>044-241645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1134 AM CDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH MINOR FLOODING OF POOR DRAINAGES AND AREA ROADWAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL CONTINUE THROUGH MEMORIAL DAY. THIS WILL RESULT IN MINOR FLOODING OF AREA ROADWAYS AND POOR DRAINAGES ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND SUNDAY WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON BUT MAY BE NEEDED FOR SATURDAY AND SUNDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
449 AM CDT SAT MAY 24 2014
TXZ027-241015-
BAILEY-
449 AM CDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY...
AT 442 AM...STRONG THUNDERSTORM WINDS WERE LOCATED 15 MILES
SOUTHWEST OF MULESHOE...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 55 MPH AND HAIL OF 1/2 INCH IN DIAMETER ARE LIKELY
WITH THIS STORM. ADDITIONALLY...FREQUENT CLOUD TO GROUND LIGHTNING
AND TORRENTIAL DOWNPOURS CAN BE EXPECTED.
LAT...LON 3407 10305 3431 10292 3431 10262 3383 10262
3382 10304
TIME...MOT...LOC 0946Z 282DEG 31KT 3406 10287
MCZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
505 AM CDT SAT MAY 24 2014
TXZ028-241030-
LAMB-
505 AM CDT SAT MAY 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR LAMB COUNTY...
AT 500 AM...STRONG THUNDERSTORMS WERE LOCATED FROM 22 MILES
NORTHWEST OF LITTLEFIELD TO 19 MILES WEST OF LITTLEFIELD...MOVING
EAST AT 40 MPH.
WIND GUSTS TO 55 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE LIKELY WITH THESE STORMS.
IF OUTDOORS...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.
LAT...LON 3427 10262 3431 10261 3431 10209 3383 10209
3382 10261 3383 10262
TIME...MOT...LOC 1004Z 277DEG 34KT 3415 10256 3394 10262
MCZThe Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 10:23 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Measured by a Texas Tech University West Texas Mesonet station.
A center pivot was toppled southwest of Olton. Time estimated from radar.
Measured by a Texas Tech University West Texas Mesonet station.
The Denver City Police Department heard large hail hitting the roof of their office building and estimated the size to be ping-pong balls. Damage was unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508950, 508949, 508951, 508954.